A reader asks whether their grandson's 21 tablets a day is excessive
Question: My grandson aged 49 is on 21 tablets a day. He takes losartan, bendroflumethiazide and atenolol for high blood pressure, as well as amitriptyline, gliclazide, co-codamol, omeprazole and Neoral. I am concerned that he is taking too many tablets.
Answer: This regime of tablets may well be necessary as he has three significant conditions: high blood pressure (hypertension), diabetes and psoriasis. I suspect the latter is quite a problem for him as Neoral is only used for more severe cases. It suppresses the immune system and reduces the damage to the skin caused by psoriasis.
Many people with raised blood pressure require several drugs to control it as it is unusual for a single drug to lower the pressure sufficiently. People with diabetes who also have high blood pressure are recommended to maintain a lower level of blood pressure than the average, meaning that more drugs may be required to achieve those levels. Losartan, bendroflumethiazide and atenolol are commonly prescribed, though atenolol is becoming less popular as there are more effective alternatives. Gliclazide is frequently used to treat diabetes; I presume your grandson can’t take metformin which is commonly the first choice. If his dosage of amitriptyline is no more than 50mg, it is almost certainly not being used as an antidepressant. In low doses it is used to ease chronic pain, perhaps for the same reason that he takes the co-codamol, another pain killer. Finally omeprazole, which suppresses stomach acid, is used for indigestion and stomach reflux symptoms, both very common. Not everyone needs to take this type of drug all the time; sometimes symptoms can be eased by losing weight or changing your diet so the drug can be stopped. I suspect he will continue to need all the others, however.
Question: I am 71 and in reasonably good health. Over the last few months I have developed small 'warts' under both my armpits, and occasionally the whole under-arm area is itchy, but there is no rash. I have been taking beta-blockers for the last six months - could there be any connection?
Answer: Skin lesions in the armpits could be of several different types so you would need to see your GP to get a definitive diagnosis. The commonest type which could fit the bill are small skin tags. These are normal skin but are attached by a thin stalk and often occur in groups, particularly in the flexures (or folds). They often develop in the armpit and neck and they may sometimes irritate and itch. People who are older and/or overweight are particularly susceptible, though no one seems to know the actual cause.
They are definitely not associated with taking beta blockers so you should continue keep taking them. If they are skin tags and are causing symptoms then they can easily be removed, though the NHS does not always provide this treatment.
Dr David Roche is a GP in Sussex and answers readers’ questions every month in Saga Magazine. He can only answers questions there or on the Saga health website; email your questions to firstname.lastname@example.org and he will answer as many as he can.